[Skip to Content]
[Skip to Content Landing]
Article
August 1981

Visual Loss After Intranasal Corticosteroid InjectionIncidence, Causes, and Prevention

Author Affiliations

From the Department of Otolaryngology, University of Texas Health Science Center, Dallas.

Arch Otolaryngol. 1981;107(8):484-486. doi:10.1001/archotol.1981.00790440024006
Abstract

• In an attempt to establish accurately the incidence of visual abnormalities that result from an intranasal corticosteroid injection, data were obtained from published and unpublished case reports, pharmaceutical companies, and adversereaction reports furnished by the Food and Drug Administration. Only ten instances of visual loss associated with an intranasal steroid injection could be confirmed. Of these ten instances, five were transient and five were permanent. White steroid emboli were demonstrated in the retinal vessels in six cases. Possible factors that contribute to retinal embolization of intranasally injected steroids include a deep or forceful injection, failure to precede an injection with a topical vasoconstrictor, and clumping or precipitation of injected particles contributing to embolization.

(Arch Otolaryngol 1981;107:484-486)

×